Join 3,512 readers in helping fund MetaFilter (Hide)


Is vitamin B6 making me miserable?
January 14, 2011 10:50 AM   Subscribe

Help, physician MeFites! Can pyridoxine have adverse effects, even in small quantities?

I am hoping some physician MeFites with a good background in nutrition and neurology can provide some insight. The question is about adverse effects of pyridoxine (vitamin B6).

I had symptoms of neuropathy, loss of balance and coordination, poor concentration, and poor cognition. I'd been on antidepressant therapy for over 10 years when I decided, under my psychiatrist's supervision, to stop everything this past summer. I did this because the other symptoms were interfering with my ability to function (honestly, I thought I was becoming demented. I am in my mid-30s).

My doctor determined I had low serum vitamin D, in spite of the fact that I was taking a supplement. I increased my intake, tried to get into the sun more often, and eventually got the levels into the normal range. I noticed then that my mood improved. I've tried numerous times to kick the medication in the last ten years, but this is the first time I've succeeded for anything longer than a couple of months.

The problem is that the neuropathy, balance and concentration problems didn't go away. Now, I'd always assumed these were symptoms of migraine, since they varied over time and since I have had those in the past, and my psychiatrist told me as much. Thing is, I hadn't actually had the headache part for many years.

I asked my family doctor about this. He ordered an MRI on suspicion of MS, but it was negative. I am studying away from home, so I haven't been able to follow up on the changes in my condition. I didn't have a doctor in my new place until just a few weeks ago. I've been to see him twice. A neurological physical exam turned up nothing. He mentioned to me that further investigations on that track would have to be done by a neurologist. I have an appointment next week with my doctor for the purposes of referral.

I started keeping a diary, recording what I was eating and when, and what I was experiencing, and started reading journal articles in an attempt to locate the problem. I came across a pair of studies that showed good results treating migraines with high-dose vitamin B2, so I tried it and noticed an improvement, if not complete resolution, after about six weeks. Because it still wasn't gone, and because I noticed that things improved further when I ate nutritional yeast, I tried a high-potency B complex multivitamin.

There was a big improvement, which was good. What wasn't so good was that, after two days, I was overcome with weakness and my sleep was disturbed. In fact, on the third day, I felt positively sick, like I was coming down with something. I was waking up in the night and sleeping poorly. So I stopped taking the multivitamin, and after a few days, I felt better. Unfortunately, the complex of other symptoms (neuropathy and poor cognition) got worse again.

So I tried a lower potency B complex multivitamin, and again, I tolerated it for a couple of days. The symptoms I was trying to treat got moderately better but the anxiety and sleep got worse. On day three, I was a complete wreck. I woke up two hours early (which is NOT like me), I had the shakes, was agitated and anxious and afraid. I had suicidal thoughts.

So I replaced every component of the B complex multivitamin with individual tablets of most of the components -- thiamine (B1) 300 mg SR, riboflavin (B2) 250 mg SR, niacin (B3) 500 mg, and a combination folic acid and B12 (1200 ug folic acid and 10 ug B12). Now, those are all large doses, but they're all known to be safe.

The improvement in my condition was so dramatic, I could hardly believe it. The two days from Tuesday until yesterday were the best I have felt in over ten years. The neuropathy got less and less with each day, until on Thursday I had periods where it was completely gone. My perception (smell, hearing, sight) is clear as a bell, I felt like a new person.

Yesterday, I had dinner and added some nutritional yeast to it, in order to make sure I was getting whatever wasn't in my existing regimen, and because I am impatient and want to get back to 100%. I felt funny before bedtime, but was tired and fell asleep the moment my head hit the pillow. I awoke six hours later in that same anxious, frightened and shaky state. I had night sweats. I had horrible thoughts. I managed to get back to sleep an hour later, slept an hour, and had nightmares.

All day I have been a weak, tired, shaky, worried mess, even felt a bit stiff on the right side of my body at times, which is really alarming stuff.

You have the background. Here is the question, then: is vitamin B6 causing this? I have tested this with a straight vitamin B6 tablet, in a dose as low as 25 mg and never higher than 50 mg, and I can reproduce this reaction. It alarms me because I have tolerated it just fine in the past (when I was in my 20s) and because I haven't been able to find any mention in the literature that it can cause this kind of reaction.

And if it is, what does that mean? How is it that a vitamin which all the literature says is safe in amounts up to 50 mg/d and which is by nature essential can be so poorly tolerated? I haven't been able to find any mention of reactions like this in the literature, but unusual reactions aren't always published. If the pyridoxine in the nutritional yeast caused this reaction we are talking about 2 mg, max! My most recent blood work showed signs of mild normocytic anemia without concurrent iron deficiency, which would at least suggest B6 insufficiency. My response to the other B vitamins suggests I was deficient in at least one of them, and these deficiencies rarely appear alone.

Yes, I eat a balanced diet - I am shocked I ended up deficient in anything. Yes, I am going to see my doctor next week. I don't know how I am going to summarize this information in the time I get with him; I'm not optimistic. Yes, I am going to ask for a referral to a neurologist. No, YANMD -- all the standard disclaimers apply. But I'd be grateful for your experience and wisdom.
posted by rhombus to Health & Fitness (4 answers total) 1 user marked this as a favorite
 
Print this out and bring it with you to your doctor's appointment.
posted by hal_c_on at 11:18 AM on January 14, 2011


Make a chart of the information above and give it to your doctor. For peace of mind, stop reading literature about vitamins and neurology.

I am not a doctor but I have neurological problems and I've seen a lot of specialists. The ones you see might or might not be interested in the information you present them with about having taken vitamins. You might want to be prepared for that.
posted by vincele at 11:34 AM on January 14, 2011


B3 or niacin can cause flushing and arrhythmias. High doses of B6 can cause loss of sensation in peripheral nerves. It's also involved in monoamine (serotonin, dopamine, epinephrine, norepinephrine etc.) production, and what you describe sounds a little bit like what people on MAOIs experience if they eat tyramine. I couldn't find any hard information on how much tyramine is in nutritional yeast, but I saw a few sites suggested that people on MAOIs avoid yeasts and fermented foods.

Sorry, I don't know the mechanism of what is going on, but if I can speculate unscientifically, it may be possible that B6 or nutritional yeast is messing with the momoamines in your system. It may be possible that your body is responding to the cessation of SSRI treatment by upregulating monoamine production or upregulating monoamine receptors. Or maybe your body has downregulated monoamine oxidase to try to conserve monoamines in the synapse. Sorry, this is wild speculation. Your doctor would know better what is happening in your body.

If I were in your shoes, I would stop taking B6 and nutritional yeast for the time being, and ask my doctor specifically about taking B vitamin supplements.
posted by abirae at 11:37 AM on January 14, 2011


IANAD, just a deficiency sufferer.

First, vitamin deficiencies can often be tested for (usually by blood sample). Ask your doctor about what tests might be appropriate... for instance, B12 deficiency can cause similar symptoms.

The tests for water soluble vitamins (like B's) can be skewed if you supplement before you do the test: Ask your doctor if you need to stop taking vitamins for some period before being tested.

Second, if you have a deficiency... slow down. Recovering from a deficiency is very much like recovering from starvation: one giant meal isn't going solve the problem, it's just going to make you sick. Six months is a likely time frame, and trying to rush it will only cause other problems.

Third, if you're still taking vitamin D, make sure the amount is moderate. Too much can cause (reversible over a few months) neuropathy and loss of strength.

Fourth, B vitamins seem to be involved in melatonin production, which helps regulate sleep. Even someone totally healthy can have sleep disturbances after large increases in B's.

Fifth, be careful what you read. Google turns up tons of quasi-legitimate sites that can lead to a lot of needless distress. Wikipedia, nih.gov, the mayo clinic, and a few others have good, solid, researched information. Be prepared to quiz your doc on her vitamin knowledge based on those, but don't get into the alternative sites.

This kind of health problem is one of the most frustrating things you can experience. Waking up in the middle of the night, wondering what the hell is going on, was always the worst. Don't give up, keep trying things, and keep doing the things that work.
posted by underflow at 1:46 PM on January 14, 2011


« Older Using jQuery, how can I make a...   |  2 days for a photographer to e... Newer »
This thread is closed to new comments.